An Unnerving Problem

Discussion in 'The Watercooler' started by susiestar, Dec 9, 2016.

  1. susiestar

    susiestar Roll With It

    I am very unnerved right now. the last few months my kids have said I have told them they could do things that seemed out of character or strange, or I have done things that didn't seem normal for me. Usually this happens when I have a migraine.

    A few days ago I was on day 5 of a migraine. I took imitrex, which I hadn't for a few days because you cannot take it every day or it just makes everything worse. I only take it when things are at their worst. I couldn't sleep, so I guess I was awake enough to be aware of what was going on.

    I had the strongest urge to go find the dog. The dog was lost and I HAD to go find it RIGHT NOW.

    We don't have a dog. We have not had a dog in years. We actually have never had a dog for more than a few months in my married life. I am not really a dog person and my husband gets them and then won't care for them so I find them better homes than ours. This compulsion to go and find the dog was the oddest thing I have EVER felt. I knew that I didn't have a dog, but I still felt I had to go find it, that my dog was lost. It was not the dog I grew up with, or the dog my mother has. I have zero idea WHY I had this happen.

    My husband and kids tell me that I have tried to go looking for 'the dog' several other times when I had migraines and had taken imitrex, but they didn't know how or exactly what to tell me. They are rather afraid to leave me alone when I have taken imitrex for fear of what I will do other than this.

    I have the imitrex put up where someone else has to give it to me, so that they know when I am taking it. I have called my doctor, who has not returned my call yet. This is the sort of thing they need to talk to you during an appointment to sort out I think.

    Imitrex is the ONLY medication that has EVER helped during a migraine other than really heavy duty sedatives to just knock me out until it is over. But my migraines can last for days or weeks so that isn't a healthy option, not with my other issues. I have taken imitrex since it was released, and tried the similar medications but they don't work for me. I have no clue what to do.

    I do have an appointment with my neuro in a couple of weeks. I just don't even know what to do or think until then. Any ideas? I have not hallucinated before and don't want to again, it is the strangest, ickiest thing to feel so out of control. But the migraines honestly can be so bad that I just want to cut my head off or hurt myself to make the pain stop. They can be so bad that I get scared of what I could do to myself. That is why I save the imitrex for when they are really bad, because you can't take it every day, just 3 days a week and 9 days a month maximum. Now, not even that.

    Thanks for listening at least.
     
  2. KTMom91

    KTMom91 Well-Known Member

    Wish I had an answer for you, Susie. I can't imagine how frightening that must be. Hope the doctor and/or the neuro are able to help.
     
  3. susiestar

    susiestar Roll With It

    Oh, for those of you who might wonder,. I did some research. The FDA has reports from others who have taken imitrex who have reported hallucinations while using it that they have not ever had at any other time. So it isn't just me, I guess.
     
  4. JaneBetty

    JaneBetty Active Member

    Susiestar, I'm sorry you are having problems with Imitrex. I have taken it for many years for migraines too, but have never experienced hallucinations.

    And yes, you are limited to 9 pills a month. Any more, and there's reason to look for other reasons for migraines.

    As I've gotten older, I find that I don't take it as often as I used to; I think my migraines were menstrual-related. I found too, that if I wait too long into the migraine, hoping it would just go away (yeah, right!) I have a harder time getting rid of it, and might have to take two doses in a 24 hour period. So now, at the first sign of a migraine, I take it.

    My daughter takes Imitrex too, but her dose is half of mine (50mg for her) because she says it it can make her feel "really out of it" if she takes the full 100mg dose. She says that she feels sluggish on the 100mg dose. My daughter and I are only 15 lbs apart in weight.

    Your side effect is unusual, and I hope your upcoming appointment leads to some answers and a solution. Do you take other medications as well? Perhaps consulting with a pharmacist about drug interactions would be useful for you.

    I'm sorry you are suffering from migraines, I know how bad they can be. Let us know what comes of your appointments.